Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Feb 24, 2011, 9:29 PM CST for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2011, 9:29 PM CST (03:29 UTC)
- Expired
- Feb 24, 2011, 10:15 PM CST
- In force
- 46 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 104 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 10:05 PM CST | TSTM WND DMG | 6 Ese Iuka, AL | TREES/POWER LINES DOWN ON US-72 NEAR THE MISSISSIPPI/ALABAMA STATE LINE. |
| Feb 24, 10:06 PM CST | TSTM WND DMG | Cherokee, AL | DAMAGE TO RESIDENCE IN DOWNTOWN CHEROKEE AT MM08 ON US-72. |
| Feb 24, 10:13 PM CST | TSTM WND DMG | Oakland, AL | POWER OUTAGE IN OAKLAND. ESTIMATED 60MPH WIND GUST. |
| Feb 24, 10:17 PM CST | TSTM WND DMG | 7 W Tuscumbia, AL | POWER OUTAGES IN CROOKED OAK AND LOCUST SHORES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 8:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -230 m²/s²
- 0-3 km storm-relative helicity
- -371 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -0.9
The text
As transmitted, in the capitals the NWS used until 2016.
929
WUUS54 KHUN 250329
SVRHUN
ALC033-059-077-250415-
/O.NEW.KHUN.SV.W.0001.110225T0329Z-110225T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CST THU FEB 24 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
WESTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...
WESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 1015 PM CST
* AT 925 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 18 MILES WEST OF WATERLOO TO TUPELO...AND MOVING EAST AT 55
MPH.
* LOCATIONS IMPACTED INCLUDE...
RIVERTON...WATERLOO...
WRIGHT...
MAUD...MARGERUM...
THREET...POGO...
PLEASANT SITE...CLOVERDALE...
OAKLAND...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THE LINE OF
STORMS. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3501 8758 3432 8808 3432 8816 3489 8810
3492 8814 3501 8820
TIME...MOT...LOC 0326Z 268DEG 50KT 3500 8831 3435 8876
$$
KDW2 follow-up statements
557
WWUS54 KHUN 250341
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
941 PM CST THU FEB 24 2011
ALC033-059-077-250415-
/O.CON.KHUN.SV.W.0001.000000T0000Z-110225T0415Z/
FRANKLIN AL-LAUDERDALE AL-COLBERT AL-
941 PM CST THU FEB 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR WESTERN COLBERT...WESTERN LAUDERDALE AND WESTERN FRANKLIN
COUNTIES...
AT 937 PM CST...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF WATERLOO TO 20 MILES WEST OF RED BAY...MOVING EAST AT
55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RIVERTON...WRIGHT...MALONE...MARGERUM...ALLSBORO...MAUD...MT
HESTER...POGO...MYNOT...CHEROKEE...THREET...PLEASANT SITE...
CLOVERDALE...BARTON...HALLTOWN...OAKLAND...SRYGLEY CHURCH...RED
ROCK...VINA...PRIDE LANDING...POSEY LOOP...ZIP CITY AND
UNDERWOOD-PETERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN TUPELO WITH THIS LINE
OF STORMS. THESE ARE DANGEROUS STORMS...SEEK SAFE SHELTER AND STAY
AWAY FROM WINDOWS! ADDITIONALLY...TREES AND POWER LINES ARE REPORTED
DOWN IN PARTS OF LEE COUNTY MISSISSIPPI.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3501 8758 3432 8808 3432 8816 3489 8810
3492 8814 3501 8820
TIME...MOT...LOC 0337Z 268DEG 50KT 3500 8812 3437 8851
$$
KDW269
WWUS54 KHUN 250355
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 PM CST THU FEB 24 2011
ALC033-059-077-250415-
/O.CON.KHUN.SV.W.0001.000000T0000Z-110225T0415Z/
FRANKLIN AL-LAUDERDALE AL-COLBERT AL-
955 PM CST THU FEB 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CST
FOR WESTERN COLBERT...WESTERN LAUDERDALE AND WESTERN FRANKLIN
COUNTIES...
AT 952 PM CST...LOCAL LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WRIGHT TO
10 MILES WEST OF RED BAY...MOVING EAST AT 55 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MAUD...
POGO...MT HESTER...MYNOT...CHEROKEE...PLEASANT SITE...THREET...
HALLTOWN...BARTON...CLOVERDALE...VINA...OAKLAND...SRYGLEY CHURCH...
RED ROCK...PRIDE LANDING...POSEY LOOP...ZIP CITY AND
UNDERWOOD-PETERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS UP TO 60 MPH HAVE BEEN REPORTED IN THE TUPELO AREA
WITH THESE STORMS. THESE ARE DANGEROUS STORMS...SEEK SAFE SHELTER
AND STAY AWAY FROM WINDOWS!
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
&&
LAT...LON 3501 8758 3432 8808 3432 8816 3489 8810
3492 8814 3501 8820
TIME...MOT...LOC 0352Z 268DEG 50KT 3498 8795 3442 8827
$$
KDWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 8:15 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Feb 24, 8:15 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
815 PM CST THU FEB 24 2011
.UPDATE...
FOR BRIEF MESOSCALE DISCUSSION...AND EVENING UPDATE TO GRIDS
&&
.DISCUSSION...
AS IS SO OFTEN THE CASE...THE LINE HAS SPED UP IN THE LAST COUPLE
HOURS AND IS NOW POISED TO IMPACT THE EXTREME NORTHWESTERN EDGE OF
THE CWFA BETWEEN 9 AND 10PM. FROM THERE...IT WILL RAPIDLY SPREAD
EASTWARD...EXITING DEKALB COUNTY BETWEEN 2 AND 3 AM. THE MAIN THREAT
TONIGHT IS STILL EXPECTED TO BE DAMAGING WINDS /ESPECIALLY WITHIN
BOWING SEGMENTS/...ALTHOUGH ISOLATED INSTANCES OF HAIL OR TORNADOES
ARE ALSO POSSIBLE.
THE 00Z BMX/JAN SOUNDINGS SHOW A PRETTY SOLID CAP AT AROUND
700MB...WHICH IS PROBABLY WHAT HAS CONTRIBUTED TO THE LACK OF
THUNDERSTORM DEVELOPMENT OUT AHEAD OF THE MAIN LINE. WHILE BUFR
SOUNDINGS DO SHOW THIS CAP EVENTUALLY WEAKENING IN TIME FOR THE MAIN
LINE...THIS DOES SUGGEST THAT THE OVERALL SEVERE WINDOW SHOULD BE
RELATIVELY SHORT LIVED. HOWEVER...SRH OFF BOTH SOUNDINGS /AND OHX AS
WELL/ IS SUFFICIENTLY AMPLE FOR LOW LEVEL ROTATION WITHIN ANY
STORM...AND ANY STORM ALONG THE LINE SHOULD BE ABLE TO MIX DOWN MOST
OF THE 50-60KT JET.
HAVE UPDATED THE HAZARDOUS WEATHER OUTLOOK TO REFLECT THE FASTER
TIMING...AND THE WIND ADVISORY REMAINS IN EFFECT. IN ADDITION...MADE
SOME TWEAKS TO THE GRIDS TO REFLECT THE TEMPORAL RESOLUTION OF THE
SQUALL LINE. UPDATED ZONES WILL BE FORTHCOMING VERY SHORTLY.
&&
.AVIATION.../UPDATED FROM 00Z TAFS/
STRONG COLD FRONT STILL POISED TO IMPACT BOTH TERMINALS
OVERNIGHT...BUT CONDITIONS UPSTREAM OF HERE SUGGEST THAT VFR
CONDITIONS WILL LARGELY PREVAIL UNTIL THE BROKEN SQUALL LINE
ARRIVES. SOUTH WINDS WILL CONTINUE TO GUST TO 25-30KT THROUGH THE
EVENING HOURS...WITH LITTLE CHANGE IN DIRECTION OR STRENGTH
ANTICIPATED UNTIL THE LINE ARRIVES. TIMING THE APPROACHING SQUALL
LINE SUGGESTS IT WILL IMPACT MSL AROUND 4-5Z AND HSV AROUND
06Z...HOWEVER CANNOT COMPLETELY DISCOUNT ISOLATED THUNDERSTORM
DEVELOPMENT AHEAD OF MAIN LINE. CURRENT OBS AND CLIMO SUGGEST MVFR
CONDITIONS DURING MOST OF THE SQUALL LINE...WITH POCKETS OF IFR
CIGS/VIS CERTAINLY A POSSIBILITY. BEHIND THE LINE...LOOK FOR A SHIFT
TO WESTERLY WINDS WITH MVFR/IFR CIGS THROUGH THE REMAINDER OF THE
OVERNIGHT. SOME IMPROVEMENT IS EXPECTED IN CIGS THROUGH THE MORNING
HOURS FRIDAY AND WINDS WILL BE NORTHERLY...BUT CONDITIONS MAY NOT
BECOME VFR AT EITHER TERMINAL UNTIL LATE IN THE TAF PERIOD.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...
JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
MARSHALL...MORGAN.
TN...WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY FOR THE
FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.
&&
JLLHazardous weather outlook, Feb 24, 7:57 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 757 PM CST THU FEB 24 2011 ALZ001>010-016-TNZ076-096-097-251100- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 757 PM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE TENNESSEE VALLEY THIS EVENING THROUGH EARLY FRIDAY MORNING. THE STRONGEST STORMS WILL MOVE INTO NORTHWESTERN ALABAMA AFTER 930 PM...AND WILL THEN CROSS THE INTERSTATE 65 CORRIDOR AROUND 11 PM TO MIDNIGHT...AND FINALLY BEGIN TO EXIT NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE AROUND 2 TO 3 AM FRIDAY MORNING. THESE STORMS MAY PRODUCE DAMAGING STRAIGHT LINE WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE ALONG THE LINE OF STORMS. IN ADDITION TO THE SQUALL LINE...STRONG SOUTHERLY WINDS ASSOCIATED WITH THE SURFACE LOW WILL OCCASIONALLY GUST TO AROUND 35 MPH. A WIND ADVISORY IS IN EFFECT FOR THE TENNESSEE VALLEY THROUGH EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED DURING SUNDAY NIGHT AND MONDAY AS YET ANOTHER STRONG COLD FRONT MOVES ACROSS THE AREA. EARLY INDICATIONS CONTINUE TO SHOW A RISK FOR STRONG TO SEVERE STORMS WITH THIS SYSTEM. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THIS EVENING AND DURING THE OVERNIGHT. KDW
In the hours before
Special weather statement, Feb 24, 9:09 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
909 PM CST THU FEB 24 2011
ALZ001>003-250400-
COLBERT-FRANKLIN-LAUDERDALE-
909 PM CST THU FEB 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 1000 PM CST...
AT 905 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS IN NORTHERN MISSISSIPPI...ALONG A LINE
EXTENDING FROM CORINTH TO 19 MILES WEST OF TUPELO...MOVING EAST AT
50 MPH. THESE THUNDERSTORMS WILL BE ENTERING NORTHWEST ALABAMA
AROUND 945 PM. THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RIVERTON...WATERLOO.
WRIGHT.
MAUD...MT HESTER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3502 8764 3432 8815 3432 8816 3448 8816
3489 8810 3492 8814 3501 8820
TIME...MOT...LOC 0305Z 268DEG 37KT 3497 8858 3433 8904
KDWLocal storm report, Feb 24, 9:23 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
923 PM CST THU FEB 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM NON-TSTM WND DMG 2 N MOULTON 34.51N 87.29W
02/24/2011 LAWRENCE AL AMATEUR RADIO
TREE DOWN 2 MI NORTH OF MOULTON ON CR 170.
&&
SLACORTEThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 9:09 PM CST | Special Weather Statement | HUN | Colbert | 51 min |
| Feb 24, 9:55 PM CST | Tornado Warning | HUN | Colbert, Franklin | 35 min |
| Feb 24, 10:10 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 35 min |
| Feb 24, 10:15 PM CST | Tornado Warning | HUN | Franklin | 30 min |
| Feb 24, 10:21 PM CST | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence | 24 min |
| Feb 24, 10:40 PM CST | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone, Madison, Morgan | 50 min |
| Feb 24, 10:44 PM CST | Tornado Warning | HUN | Lauderdale, Lawrence, Limestone | 31 min |
| Feb 24, 11:04 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 41 min |
| Feb 24, 11:20 PM CST | Tornado Warning | HUN | Cullman | 25 min |
| Feb 24, 11:21 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Limestone, Madison, Marshall, Morgan | 24 min |
| Feb 24, 11:23 PM CST | Tornado Warning | HUN | Marshall, Morgan | 37 min |
| Feb 24, 11:40 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Jackson, Madison, Marshall, Morgan | 35 min |
| Feb 24, 11:47 PM CST | Tornado Warning | HUN | Jackson, Madison, Marshall | 28 min |
| Feb 24, 11:56 PM CST | Tornado Warning | HUN | Jackson | 22 min |
| Feb 25, 12:09 AM CST | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Marshall | 36 min |
| Feb 25, 12:09 AM CST | Tornado Warning | HUN | DeKalb, Jackson, Marshall | 36 min |
| Feb 25, 12:14 AM CST | Tornado Warning | HUN | DeKalb, Jackson | 20 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.